Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 17, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 7, 2009, 6:48 PM EDT for 4 counties in Ohio. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2009, 6:48 PM EDT (22:48 UTC)
- Expired
- May 7, 2009, 7:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Ashland County, OH, Holmes County, OH, Richland County, OH, Wayne County, OH
The radar
The Cleveland radar (KCLE), 85 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 7:08 PM EDT | HAIL 0.75 | Perrysville, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCLE 072248 SVRCLE OHC005-075-139-169-072330- /O.NEW.KCLE.SV.W.0017.090507T2248Z-090507T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 648 PM EDT THU MAY 7 2009 THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ASHLAND COUNTY IN NORTH CENTRAL OHIO EASTERN RICHLAND COUNTY IN NORTH CENTRAL OHIO NORTHWESTERN HOLMES COUNTY IN NORTHEAST OHIO SOUTHWESTERN WAYNE COUNTY IN NORTHEAST OHIO * UNTIL 730 PM EDT * AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR LUCAS...OR 8 MILES SOUTHEAST OF MANSFIELD...AND WAS MOVING EAST AT 20 MPH. PENNY SIZE HAIL CAN BE EXPECTED. * LOCATIONS IMPACTED INCLUDE... LOUDONVILLE... NASHVILLE... SHREVE... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM WINDOWS. && PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4074 8200 4056 8205 4067 8250 4075 8246 TIME...MOT...LOC 2248Z 283DEG 18KT 4070 8240 $$ OUDEMAN
2 follow-up statements
000 WWUS51 KCLE 072311 SVSCLE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 711 PM EDT THU MAY 7 2009 OHC139-072320- /O.CAN.KCLE.SV.W.0017.000000T0000Z-090507T2330Z/ RICHLAND OH- 711 PM EDT THU MAY 7 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RICHLAND COUNTY IS CANCELLED... LAT...LON 4073 8234 4074 8200 4056 8205 4063 8234 TIME...MOT...LOC 2310Z 283DEG 18KT 4068 8226 $$ OHC005-075-169-072330- /O.CON.KCLE.SV.W.0017.000000T0000Z-090507T2330Z/ ASHLAND OH-HOLMES OH-WAYNE OH- 711 PM EDT THU MAY 7 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR SOUTHWESTERN WAYNE...NORTHWESTERN HOLMES AND SOUTHEASTERN ASHLAND COUNTIES... AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR PERRYSVILLE...OR 13 MILES SOUTH OF ASHLAND...MOVING EAST AT 20 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... LOUDONVILLE...NASHVILLE AND SHREVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4073 8234 4074 8200 4056 8205 4063 8234 TIME...MOT...LOC 2310Z 283DEG 18KT 4068 8226 $$ FITZ
000 WWUS51 KCLE 072327 SVSCLE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 727 PM EDT THU MAY 7 2009 OHC005-075-169-072337- /O.EXP.KCLE.SV.W.0017.000000T0000Z-090507T2330Z/ ASHLAND OH-HOLMES OH-WAYNE OH- 727 PM EDT THU MAY 7 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WAYNE... NORTHWESTERN HOLMES AND SOUTHEASTERN ASHLAND COUNTIES EXPIRES AT 730 PM EDT... THERE WAS REPORTS OF DIME SIZE WITH THIS STORM. LAT...LON 4073 8234 4074 8200 4056 8205 4063 8234 TIME...MOT...LOC 2327Z 283DEG 18KT 4066 8215 $$ FITZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:35 PM EDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 7, 3:35 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 335 PM EDT THU MAY 7 2009 .SYNOPSIS... A WEAK TROUGH OF LOW PRESSURE WILL CROSS THE EASTERN GREAT LAKES TONIGHT AND DISSIPATE. A COLD FRONT WILL PUSH ACROSS THE LOWER GREAT LAKES ON SATURDAY. A LARGE ARA OF CHILLY CANADIAN HIGH PRESSURE WILL BUILD SOUTH ACROSS THE GREAT LAKES EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... WATCHING TWO FEATURES WITHIN THE FIRST 12 HOURS. FIRST IS THE TROUGH CROSSING THE GREAT LAKES WITH THE ASSOCIATED SHOWERS. THIS IS ESSENTIALLY A WEAK WARM FRONT. WILL CONTINUE TO FORECAST SHOWERS/EMBEDDED THUNDER MOVING EAST THIS EVENING. AREAS FROM CLE EASTWARD HAVE HAD ENOUGH SUNSHINE THAT THE INSTABILITY IS GREATER...NOT ENOUGH FOR ANY SEVERE STORMS BUT WILL LIKELY SEE SHOWERS/STORMS REDEVELOP LATE THIS AFTERNOON. SECOND FEATURE IS A SHORT WAVE CROSSING THE PLAINS STATES WHICH WILL TRIGGER A NEW ROUND OF SHOWERS/STORMS WHICH WILL MOVE ESE. DO NOT HAVE A GOOD FEELING ON HOW THIS WILL EVOLVE. THINK THE MAJORITY OF THESE NEW SHOWERS/STORMS WILL PROPAGATE SOUTHEASTWARD AND BLOW UP ALONG THE OLD THERMAL BOUNDARY THAT STILL SEEMS TO LIE ACROSS THE LOWER OHIO VALLEY. THIS WOULD KEEP THE MAJORITY OF THE NEW STORMS WELL TO THE SOUTH BUT CANNOT RULE OUT ANOTHER ROUND OF SHOWERS AND A FEW TSTORMS BRUSHING THE AREA LATER TONIGHT. ONCE AGAIN WILL HAVE TO WATCH FOR PATCHY DENSE FOG TONIGHT AS SKIES PARTIALLY CLEAR AND WINDS ARE RELATIVELY LIGHT. SSW WIND MAY BE JUST ENOUGH ALONG THE LAKESHORE AND ON THE HILL TOPS TO KEEP FOG FROM GETTING DENSE BUT CANNOT RULE IT OUT FOR MOST AREAS. WARMER TONIGHT THAN RECENT NIGHTS AS DEWPOINTS ARE COMING UP BUT STILL THE CHANCE FOR A LITTLE RADIATIONAL COOLING IF WE GET A FEW HOURS OF CLEARING. MIN TEMP FCST WILL BE CLOSE TO GFS/MAV MIN TEMP GUIDANCE WHICH IS MOSTLY A CATEGORY COOLER THAN NAM GUIDANCE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... MAJORITY OF THE SHOWERS/STORMS FROM THE PLAINS SHORT WAVE SHOULD BE JUST ABOUT SOUTH OF THE AREA FRI MORNING OR SOON AFTER. CANNOT RULE OUT A FEW NEW SHOWERS/TSTORMS DEVELOPING FRI AFTRN MAINLY ACROSS THE HILLS OF INLAND NE OH/NW PA BUT ONCE WE GET WHAT EVER ACTIVITY IS OCCURRING IN THE MORNING OUT OF THE WAY... THE REMAINDER OF THE DAY MAY BE MOSTLY DRY. NOT SURE WHY THE GFS/MAV MIN TEMP GUIDANCE IS SO COOL FRI NIGHT ESPECIALLY ACROSS NW OHIO. SHOULD BE RELATIVELY WARM IN SOUTH FLOW AHEAD OF THE COLD FRONT. FORECAST WILL BE A CATEGORY OR TWO WARMER THAN GUIDANCE. MODELS HAVE VARIOUS SURFACE LOWS POSTED ON SATURDAY OF WHICH MAY OR MAY NOT BE REAL OR AT LEAST TOO STRONG. WILL TREAT FORECAST AS A COLD FRONTAL PASSAGE DURING THE LATE MORN AND AFTRN FROM NW TO SE WITH INCREASING POPS EAST. WARM MAX TEMPS (70S) AHEAD OF THE FRONT. GUSTY SW FLOW BECOMING WNW. MODELS KEEP HINTING AT A TRAILING SHORT WAVE IN THE DEEPENING TROUGH ALOFT OVER THE EASTERN GREAT LAKES ON SUNDAY. THIS WOULD BE TYPICAL IN THIS PATTERN. WILL KEEP A CHANCE OF SHOWERS EXTREME NE OH/NW PA AND TRY TO BE OPTIMISTIC FOR DRY WEATHER FOR MOMS DAY REMAINDER ALTHOUGH I COULD SEE A FEW INSTABILITY SHOWERS POPPING UP. COOLER. && .LONG TERM /MONDAY THROUGH THURSDAY/... HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER PATTERN FOR THE START OF THE EXTENDED PERIOD. ON MONDAY NIGHT THE HIGH WILL BE CENTERED OVER THE OHIO VALLEY. THIS COULD BE A SETUP FOR A COOL NIGHT. FORECAST TEMPS AT THIS TIME IN THE UPPER 30S TO LOWER 40S. IF THE TREND CONTINUES SOME SCATTERED FROST MAY BE POSSIBLE. HIGH PRESSURE WILL BEGIN TO SLIDE TO THE EAST ON WEDNESDAY. THE MODELS HAVE SLOWED THIS PROGRESSION DOWN FROM YESTERDAY. A RETURN FLOW WILL ESTABLISH ITSELF BUT WARM FRONTAL PCPN NOT LIKELY TO REACH THE AREA UNTIL WED NIGHT. THE ECMWF IS SLIGHTLY FASTER WITH THE PROGRESSION BUT BOTH MODELS ARE FAIRLY SIMILAR. I WILL INTRODUCE PCPN WED NIGHT AND THU. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... A LINE OF SHOWERS OVER NW OHIO AT THIS TIME MOVING EAST. CURRENT SHOWER ACTIVITY NEAR TOL AND SHOULD BE IN FDY AROUND 17Z. THE TIMING FOR CLE AND MFD SHOULD HAVE SHOWERS AT THAT LOCATIONS AROUND 20Z AND AT CAK...YNG AND ERI 21Z-00Z. CEILINGS ARE VERY LOW WITH THE SHOWERS. MANY LOCATIONS WITH CEILINGS BELOW 1KFT. IFR CONDITIONS EXIST BEHIND THE LINE AS WELL. I THINK CONDITIONS WILL IMPROVE TO MVFR THIS AFTERNOON AND I WILL ADJUST CEILING HEIGHTS AS REQUIRED. I WILL MOVE PCPN OUT THIS EVENING AND GRADUALLY IMPROVE THE THE CONDITIONS TO VFR. I DO NOT EXPECT WIDESPREAD FOG OVERNIGHT AS MID AND HIGH CLOUDS SHOULD STREAM OVER THE AREA. A FEW LOCATIONS COULD GO BRIEFLY BELOW 3NM. OUTLOOK...NON VFR AT TIMES IN SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS THROUGH SATURDAY NIGHT. SUNDAY THOUGHT TUESDAY VFR. && .MARINE... A WEAK COLD FRONT WILL PASS ACROSS THE LAKE TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. A STRONGER COLD FRONT WILL MOVE ACROSS THE LAKE ON SATURDAY. EXPECT TO SEE A WEST WIND INCREASE TO AT LEAST 15 TO 25 KNOTS LATE SATURDAY MORNING AND CONTINUE INTO SATURDAY EVENING. WINDS SHOULD STAY BELOW GALE FORCE BUT A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED. SURFACE HIGH PRESSURE WILL THEN BUILD ACROSS THE LAKE IN THE WAKE OF THE COLD FRONT AND WILL PERSIST INTO EARLY NEXT WEEK. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KOSARIK NEAR TERM...KOSARIK SHORT TERM...KOSARIK LONG TERM...GARNET AVIATION...GARNET MARINE...MULLEN
Hazardous weather outlook, May 7, 10:25 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1025 AM EDT THU MAY 7 2009 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081430- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 1025 AM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS COULD BE LOCALLY STRONG TODAY WITH BRIEF GUSTY WINDS AND HAIL...MAINLY WEST OF INTERSTATE 71. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-081430- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 1025 AM EDT THU MAY 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 2:58 AM EDT | Dense Fog Advisory | CLE | Ashland, Crawford, Cuyahoga, Erie, Hancock, Holmes and 17 more | 7 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.